Oklahoma, 2017

Drought in Oklahoma, August 1 to 8, 2017

August 1 to 8, 2017 · NWS OUN · 8 events in 8 counties and zones

Abundant rainfall helped to end the drought across the area by mid month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Abundant rainfall helped to end the drought across the area by mid month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 31, 11:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1216 AM CDT Tue Aug 1 2017

.DISCUSSION...
06Z TAFs.

&&

.AVIATION...
Scattered showers will continue overnight and into the day across
the area, although confidence is not very high on the specific
evolution of these showers. Some MVFR ceilings will be likely,
especially in northwestern Oklahoma.

&&

.PREV DISCUSSION... /issued 644 PM CDT Mon Jul 31 2017/

DISCUSSION...
00Z TAFs.

AVIATION...
We will see some areas of showers and perhaps a thunderstorm,
especially in the west. There will likely be areas of MVFR
ceilings overnight and Tuesday morning as well.

PREV DISCUSSION... /issued 251 PM CDT Mon Jul 31 2017/

DISCUSSION...
Yesterday's upswing in convection across the High Plains resulted
in a few MCVs drifting eastward today. This has complicated the
surface flow pattern. Furthermore, several days of convective
overturning has resulted in poor mid-level lapse rates across the
area. These convective-scale modifications have resulted in a
challenging forecast with regards to coverage and timing of
convection through the night.

Subtle ascent on 305-310k potential temperature surfaces that were
very moist resulted in some showers this morning in northwest and
north-central Oklahoma. These moved east and maintained throughout
the day bringing up to a hundredth of an inch at many locations in
northern Oklahoma. Latest radar mosaic shows a notable absence of
surface based convection. The only thunderstorms that have
developed as a result of diurnal destabilization have been over
the eastern Texas Panhandle. These are slowly moving eastward and
may begin to impact west-central Oklahoma by late afternoon.
Modified RAP soundings from northwest Oklahoma down toward western
north Texas all yield very weak MLCAPE <1,000 J/kg with skinny
CAPE profiles suggestion robust convection is unlikely.

Typically in these environments with nearly moist adiabatic lapse
rates at best, and pockets of subsidence and depleted low-level
moisture from convective overturning, we would be quick to scale
back precipitation probabilities significantly. In this case, mid-
level height falls from transient shortwave trough may provide
enough forcing for some convection tonight. Attendant steepening
of mid-level lapse rates is subtle and still results in meager
instability at best, so widespread significant convection isn't
expected. Thus, we have lowered probabilities some tonight.

Until aforementioned mid-upper wave departs tomorrow and deep
moisture is pushed southward, convection remains a possibility.
The greatest concentration tomorrow should be across roughly the
southern half of the area. Lingering showers are possible near the
Red River Wednesday. Another wave in mean northwesterly flow will
force a cold front south bringing cooler weather Thursday night
into Friday, possibly preceded by sufficient forcing for some
convection late Thursday. Rain chances were trended up Sunday into
Monday based on a trend toward medium range guidance showing a
little stronger flow aloft as the pattern deamplifies some.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  87  69  89 /  10  10  10  30
Hobart OK         67  88  68  90 /  10  10  10  30
Wichita Falls TX  69  88  69  92 /  30  20  10  20
Gage OK           63  87  65  85 /  10  10  20  40
Ponca City OK     67  89  68  89 /  10  10  20  40
Durant OK         68  86  69  90 /  20  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 31, 6:34 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
734 PM CDT Mon Jul 31 2017

OKZ004>048-050>052-TXZ083>090-020045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
734 PM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Scattered showers and isolated thunderstorms are expected to move
into western Oklahoma and western north Texas from the High
Plains.

Locally heavy rainfall and gusty winds up to 40 mph are the
primary hazards with any thunderstorms through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances will continue through Friday across
portions of Oklahoma and western north Texas.

The highest chance for thunderstorms will be across western
Oklahoma and adjacent parts of western north Texas on Tuesday and
across the entire area Thursday into Thursday night with a
cold front.

Heavy rainfall and strong, gusty winds will be possible with some
thunderstorms this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/MBS/30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Ellis

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Beckham

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Blaine

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Canadian

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Cleveland

When
August 1, 12:00 AM CST to August 8, 12:00 AM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719746, 719747, 719748, 719750, 719751, 719752, 719753, 719754.